Alabama, 2020Damaging Winds in Alabama, March 28 to 29, 2020
March 28 to 29, 2020 · NWS HUN · 7 events in 4 counties and zones
A line of strong to severe thunderstorms pushed east across the region during the late evening hours of the 28th into the early morning hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms pushed east across the region during the late evening hours of the 28th into the early morning hours of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 28, 10:40 PM CST, 34 minutes earlier.
Area forecast discussion, Mar 28, 10:40 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1140 PM CDT Sat Mar 28 2020
.MESOSCALE DISCUSSION...
Issued at 1137 PM CDT Sat Mar 28 2020
Tornado Watch #75 continues to be in effect for our Lincoln and
Moore counties in southern middle Tennessee and all of northern
Alabama, except Marshall, DeKalb, and Jackson counties until 4 AM.
This is all occurring ahead of a cold front that extends from the
border of MS/AR into southwestern Louisiana. Closer to home, a warm
front extends southeast of the main cold front and snakes from NW MS
into central Alabama. Supercell like storms are in place currently
ahead of a line of strong to severe thunderstorms that have developed
along the front to the west of these supercells. Low level shear has
increased over the past hour over NE MS and NW AL climbing to
between 200 and 350 m2/s2. Mid-level Lapse rates in spc meso-analysis
are around 7 degrees celsius/km. These are supported by area UAH
soundings at 10 PM in the Courtland area. Give this climb in low
level helicity, watching closely over the next few hours these quasi-
supercell like storms as they move closer to the AL/MS border ahead
of a main squall line. Thinking that this may evolve into primarily a
high shear/low CAPE type of squall line around and after midnight,
with embedded supercells possible (as low level helicity remains high
in models along the front). Large hail, damaging winds, and a few
tornadoes all look possible. There is some question as we go forward
later into this event overnight if the better SBCAPE will be shunted
more southeast of the area, but for now models still show ample
SBCAPE building right along the front as it moves through northern
Alabama and southern middle Tennessee.
&&
.NEAR TERM...(Tonight)
Issued at 850 PM CDT Sat Mar 28 2020
Main focus this evening is on the severe threat developing to our
west. As of 0130Z/8:30 PM, the line has moved east of Memphis and is
approaching Jackson TN, and it appears to have accelerated a bit in
the last 30-45 minutes. Extrapolating the line movement yields an
arrival time of 03-04Z/10-11 PM in far NW AL. All threats are in
play. The 0-3 and 0-6km shear vectors are expected to be nearly
parallel to the line, and low-level helicity is also expected to
increase near the front. The actual cold front remains well to the
west, over Arkansas.
The forecast is largely on track, but arrival of higher PoPs has
been accelerated slightly in line with the timing mentioned above.
.SHORT TERM...(Sunday through Monday)
Issued at 206 PM CDT Sat Mar 28 2020
The line of storms will push out of NE Alabama by 7 am tomorrow
morning, with the cold front lagging behind by a few hours. Weak
surface high pressure underneath zonal flow aloft will create a
pleasant Sunday with mostly sunny skies and high temperatures
reaching the low 70s. Light and variable winds continue into
tomorrow night into Monday as the surface high tracks over the TN
Valley. A shortwave trough crossing the Southern Plains will increase
southerly winds at mid-levels, advecting in more moisture and
keeping skies mostly cloudy through the remainder of the short term
period. Highs on Monday will reach the upper 60s to low 70s.
.LONG TERM...(Tuesday through Friday)
Issued at 206 PM CDT Sat Mar 28 2020
A deepening upper trough will shift from Texas into the Lower
Mississippi Valley and eventually the Tennessee Valley Monday night
into Tuesday, bringing widespread showers and the potential for
another round of moderate to heavy rainfall. The one change in
this forecast package was to remove the mention of thunder as
instability looks to be virtually non-existent. However, deep SW
flow will help to advect some rich Gulf moisture into the region
ahead of this system (with PWATs increasing to around 1.5"), creating
an environment favorable for efficient rain-producing showers. The
main window for rainfall appears to be between 12z Tuesday to 00z
Wednesday, where up to 1.5" of accumulation is expected. This rain
could result in additional rises along areas creeks and rivers and
potentially some minor flooding issues.
Rain will begin to taper off Tuesday evening as the trough shifts
into the Central/Southern Appalachians and a drier air mass filters
in behind the cold front. This will begin a sharp pattern change to
kickoff the month of April as the extended forecast will be
characterized by much cooler temperatures and dry weather. By
Wednesday, a ridge of high pressure builds into the region from the
Great Lakes which will linger through at least the end of the work
week. This will favor northerly flow, with highs peaking in the
upper 50s to lower 60s and lows in the upper 30s to lower 40s,
especially by late next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 648 PM CDT Sat Mar 28 2020
Despite increasing cloud cover, VFR conditions are expected until a
line of storms arrives at KMSL (~04Z) and KHSV (~06Z). Confidence in
storm timing is high but current TEMPO windows may need to be tweaked
as storms approach. Some trailing showers with MVFR visibility could
persist past sunrise, but low clouds should clear out by mid-
morning at latest, with a return to VFR for the rest of the day.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
MESOSCALE...KTW
NEAR TERM...BCC
SHORT TERM...30
LONG TERM...AMP.24
AVIATION...BCC
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 28, 12:27 PM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
127 PM CDT Sat Mar 28 2020
ALZ001>010-016-TNZ076-096-097-290930-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
127 PM CDT Sat Mar 28 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
A line of strong thunderstorms will move into the Tennessee Valley
after Midnight. Some of these storms could be severe, especially
across Northwest Alabama. Damaging winds and quarter hail will be
the main threat with the strongest activity. A tornado or two cannot
be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
A low pressure system moving through the region will bring moderate
to heavy rainfall to the region Monday night through Tuesday. This
rainfall could result in rises along area creeks and rivers and cause
minor areal flooding.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible late tonight.
In the hours before
Special weather statement, Mar 28, 11:03 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1203 AM CDT Sun Mar 29 2020
ALZ001-002-290530-
Lauderdale AL-Colbert AL-
1203 AM CDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1230 AM CDT...
At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 11 miles southeast of J P Coleman State Park, moving
northeast at 55 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Florence, Cherokee, Lexington, St. Florian, Underwood-Petersville,
Waterloo, Green Hill, Riverton, Wright and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8800 3500 8727 3471 8808 3482 8811
3489 8810 3492 8814
TIME...MOT...LOC 0502Z 240DEG 49KT 3485 8799
25Thunderstorm Wind, Lauderdale
- When
- March 28, 11:14 PM CST
- Where
- Lauderdale County, 0.89 mi NE of Sullivan Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.910, -87.790
A tree was knocked down on CR 15 near Wesley Chapel. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- March 28, 11:27 PM CST
- Where
- Colbert County, 1.49 mi NNW of Newsom Spgs
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.649, -87.912
A tree was knocked down on Mt. Mills Road.
Thunderstorm Wind, Lauderdale
- When
- March 28, 11:47 PM CST
- Where
- Lauderdale County, 2.36 mi NNE of Woodlawn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.860, -87.580
A tree was knocked down across the road on Bennett Way. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- March 29, 12:04 AM CST
- Where
- Colbert County, 1.33 mi ENE of Ford City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.790, -87.500
A tree was knocked down at River Road and Gargis Hollow Road. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- March 29, 2:23 AM CST
- Where
- Morgan County, 1.42 mi ENE of Union Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Amateur Radio
- Coordinates
- 34.480, -86.629
A tree was blown down on Buster Owen Road.
Thunderstorm Wind, Morgan
- When
- March 29, 2:23 AM CST
- Where
- Morgan County, 1.74 mi NE of Union Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Amateur Radio
- Coordinates
- 34.488, -86.629
A tree was knocked down on Westview Lake on Brindley Mountain.
Thunderstorm Wind, Madison
- When
- March 29, 2:41 AM CST
- Where
- Madison County, 0.69 mi N of New Hope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.540, -86.400
A few trees were knocked down in New Hope. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 28, 202022 injured · $300 million · EF3 · 4 events
- Flash Flooding and Hail in Pennsylvania, March 28 to 29, 20201 death · $301,000 · 2.5 in hail · 58 events
- Tornado and Flash Flood in Indiana, March 28, 20202 injured · $2.1 million · EF2 · 4 events
- Tornado and Hail in Tennessee, March 28 to 29, 20201 injured · $7.3 million · EF0 · 48 events
- Tornadoes and Hail in Kentucky, March 28, 2020$516,000 · EF2 · 8 events
- Flash Flooding and Hail in Indiana, March 28 to 29, 2020$408,000 · 1.75 in hail · 45 events
- Hail and Damaging Winds in Mississippi, March 28 to 29, 2020$1.3 million · 2.75 in hail · 13 events
- Tornadoes and Hail in Iowa, March 28, 20201 injured · $245,000 · EF1 · 8 events
- Tornadoes in Illinois, March 28, 2020$400,000 · EF1 · 3 events
- Tornadoes and Hail in Iowa, March 28, 2020$200,000 · EF1 · 12 events
- Tornado in Arkansas, March 28, 2020$200,000 · EF1 · 1 event
- Tornado in Wisconsin, March 28, 2020$180,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880688, 880689, 880690, 880691, 880692, 880693, 880694.